Heavy Rain, McCracken
- When
- September 25, 12:00 AM CST to 7:00 PM CST
- Where
- McCracken County, (Pah)barkley Arpt Pa
- Reported by
- ASOS
- Coordinates
- 37.070, -88.770
The calendar day rainfall total was 3.38 inches at the Paducah National Weather Service.
A surface low pressure center moved northeast from eastern Arkansas, passing across northwest Tennessee and into western Kentucky. A closed 500 mb low was centered over the Mid-Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A surface low pressure center moved northeast from eastern Arkansas, passing across northwest Tennessee and into western Kentucky. A closed 500 mb low was centered over the Mid-Mississippi Valley. Along and east of the surface low pressure center track, scattered strong to severe thunderstorms were embedded within a large area of rain. The storms were aided by convergence in the exit region of an intense south-southwesterly low-level jet of around 50 knots. Upper-level divergence within the right entrance region of a jet streak over northern Indiana further enhanced the storms. A couple of isolated tornadoes and microbursts accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 5:54 PM CST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 654 PM CDT SAT SEP 24 2011 .UPDATE... THE AVIATION SECTION WAS UPDATED FOR THE 00Z TAF ISSUANCE. THE DISCUSSION SECTION IS UNCHANGED FROM THE 302 PM PRODUCT ISSUANCE. && .DISCUSSION... LATEST FORECAST WAS BUILT UPON WHAT THE PREVIOUS SHIFT HAD AS THE FRAME WORK WAS ESTABLISHED NICELY. BASICALLY...ONLY TWEAKED QPF AMOUNTS...AND RAISED POPS TO 100 PERCENT...AS THERE IS LITTLE DOUBT ITS GOING TO RAIN AND MEASURE. NOT MUCH SENSE IN PLAYING 80S/90S PERCENT GAME AT THIS POINT. WE THINK BOTH THE NAM AND GFS 12Z VERSIONS HAVE DEPICTIONS WORTH NOTING. OUR FORECAST IS A 60 PERCENT GFS / 40 PERCENT NAM BLEND. GIVEN THAT YESTERDAY AFTERNOON AND EVENING CONVECTION WAS NOT HANDLED WELL BY THE MODELS (THEY SHOWED LITTLE INSTABILITY FOR LIGHTNING). QPF WAS NOT FORECAST WELL EITHER. SO WE ARE SOMEWHAT CONCERNED BY THE AMOUNT OF QPF THE MODELS ARE LAYING OUT FOR LATE TONIGHT THROUGH SUNDAY EVENING. TYPICALLY MODELS BIAS ON THE LOW SIDE WITH WIDESPREAD QPF EVENTS. THIS EVENT HAS THE MAKINGS FOR THE SAME...AS H20 VALUES RISE TO AOA 1.4 INCHES DURING THE EVENING...OR TOWARD THE 75TH PERCENTILE FOR SEPTEMBER WHICH IS DECENT. DEGREE OF FORCING ENHANCED BY THE JET STRUCTURE AT THE BASE OF THE TROF SHOULD SERVE TO ENHANCE CONVECTION AS IT FOCUSES ON A NICE BAROCLINIC ZONE AND PARALLELS EASTWARD MOVING FRONTOLGENETICAL FORCING SEEN IN THE MODELS FROM H850-700 SUNDAY. BOTTOM LINE IS WIDESPREAD 1-3 INCHES RAINFALL WITH THE HEAVIEST AMOUNTS EAST OF THE MISSISSIPPI RIVER UP THROUGH THE EVANSVILLE TRI STATE REGION. ISOLATED HIGHER AMOUNTS CERTAINLY POSSIBLE. WELL...STORM TOTALS WILL BE HIGHER THAN THAT IF YOU FACTOR IN THE LAST TWO EVENTS AS WELL. HOWEVER...24 HR FFG VALUES ARE AOA 5 INCHES...SO AM NOT INCLINED TO ISSUE A FLOOD/FLASH FLOOD WATCH AT THIS TIME. SOME WATER PROBLEMS WILL CERTAINLY BE POSSIBLE. AS FAR AS SEVERE WEATHER IS CONCERNED FOR SUNDAY. SPC NOW HAS SOUTHERN PORTIONS OF OUR REGION OUTLOOKED IN THE DAY TWO. SEEMS REASONABLE GIVEN LIMITED INSTABILITY MIGHT WORK NORTH INTO THE BOOTHEEL OF MISSOURI...FAR WEST KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS IN CONJUNCTION WITH A NORTHEASTWARD MOVING SURFACE WAVE. WIND SHEAR AND MAGNITUDE WILL BE SUPPORTIVE OF STRONG TO PERHAPS SEVERE CONVECTION SHOULD ENOUGH INSTABILITY BE PRESENT. WILL TAPER OFF POPS FROM WEST TO EAST SUNDAY NIGHT. THE UPPER LOW IS FINALLY FORECAST TO EJECT NORTHEAST INTO THE GREAT LAKES REGION BY 00Z WEDNESDAY. SO OUTSIDE OF SOME SLIGHT CHANCE POPS UP ALONG I-64 LATE MONDAY AND AGAIN TUESDAY...LOOKING AT ESSENTIALLY DRY WEATHER WITH MODERATING TEMPS WHILE TRANSITIONING TO A LESS AMPLIFIED PATTERN...AND NORTHWEST FLOW ALOFT...ACROSS OUR AREA. ..CN.. && .AVIATION... WILL SEE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FLIRTING WITH KEVV AND KOWB THROUGH THE EVENING...WITH SPOTTY LIGHT RAIN STREAMING TOWARD KCGI AND KPAH. FORCING EXPECTED TO PICK UP OVERNIGHT OVER SOUTHEAST MISSOURI...SO MVFR CONDITIONS IN RAIN EXPECTED AT KCGI. HOW FAR EAST AND NORTHEAST THIS STRONGER FORCING AND STEADIER PRECIPITATION MAKES IT TONIGHT IS NOT CERTAIN...SO KEPT THE OTHER SITES VFR THROUGH THE NIGHT. GUIDANCE IS ALL OVER THE PLACE WITH CONVECTION THROUGH THE DAY SUNDAY...CANNOT RULE OUT SHOWERS AND THUNDERSTORMS ANYWHERE THROUGH THE DAY...BUT CONFIDENCE IS TOO LOW TO PINPOINT JUST WHERE TO PLACE THE MVFR OR LOWER CONDITIONS. GENERALLY TRIED TO HANDLE IT WITH A COMBINATION OF VCSH AND CB THROUGH THE DAY. IT DOES APPEAR THAT THE WORST CONVECTIVE BANDING WILL DEVELOP IN THE 21Z-00Z TIMEFRAME...BUT THE LOCATION IS IN DOUBT. AM FORECASTING IT TO ONLY IMPACT KCGI WITH MVFR OR LOWER CONDITIONS BEFORE 00Z. SUSPECT THAT IFR CONDITIONS WILL BE POSSIBLE AREAWIDE IN THE 00Z-06Z MONDAY TIMEFRAME. SHORT RANGE ENSEMBLE GUIDANCE REALLY HOLDS BACK ON THE MVFR OR LOWER CEILINGS THROUGH THE PERIOD...OUTSIDE OF KCGI. THUS THE FORECASTS WERE SHIFTED TOWARD LESS DRASTIC CONDITIONS. ..DRS.. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 841 PM CDT SAT SEP 24 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 841 PM CDT SAT SEP 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY AFTER MIDNIGHT. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS. THE GREATEST LIKELIHOOD FOR LOCALLY HEAVY RAIN WILL OCCUR AFTER MIDNIGHT...FOCUSED IN AN AREA OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS STRETCHING FROM MARBLE HILL MISSOURI TO MCLEANSBORO ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY MORNING...MAINLY ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE FOCUS OF THE HEAVY RAIN WILL SHIFT EAST ALONG THE OHIO AND WABASH RIVERS SUNDAY AFTERNOON...THEN INTO WESTERN KENTUCKY SUNDAY EVENING. BRIEF FLOODING OF POORLY DRAINED AND LOW LYING AREAS MAY BE POSSIBLE WITH THIS RAINFALL. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA ON SUNDAY...EVENTUALLY FOCUSING ACROSS WESTERN KENTUCKY AND SOUTHERN INDIANA SUNDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH OF A LINE FROM NEAR POPLAR BLUFF MISSOURI...TO VIENNA ILLINOIS...TO THE LAND BETWEEN THE LAKES AREA OF WESTERN KENTUCKY FROM MID AFTERNOON THROUGH DUSK SUNDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SUNDAY AFTERNOON OVER SOUTHERN PORTIONS OF THE FORECAST AREA. PS/RJP
The Paducah radar (KPAH), 0 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
4 heavy rain, 3 thunderstorm wind, 2 tornado, 1 lightning, 1 hail. Local standard time, as filed.
The calendar day rainfall total was 3.38 inches at the Paducah National Weather Service.
A lightning strike caused two house fires that broke out across the street from one another. One of the houses was heavily damaged.
The dust collector on top of a feed mill was blown off, leaving behind a large hole in the roof. A metal roof was torn off a shed behind a hardware store. The shed roof was deposited in trees. Both the feed mill and shed sustained water damage due to rainwater. Shingles were torn off roofs around town. Trees and limbs were blown down across the city, resulting in power outages. A tree limb struck a porch on a trailer. Signs were blown over.
Near Zion, a microburst containing estimated winds near 85 mph occurred along Highway 351. One pole barn was destroyed, and one garage was damaged. The house sustained damage to porch columns, and two windows were broken. Several large trees were downed or uprooted. The damage area was about one-half mile long and one-quarter mile wide. At Spottsville, a trained spotter estimated wind gusts were near 65 mph. Emergency managers reported many trees and limbs down at unspecified locations across the county, causing roadway blockages and some spotty power outages.
Many back roads around the county were covered with water.
Minor street flooding occurred on U.S. Highway 60 in Henderson, as well as some other lesser-travelled roads and streets. High water signs were placed on those roads and streets.
Dime-size hail occurred just south of Hopkinsville along the Pennyrile Parkway at Highway 1613.
Water was reported over the eastbound lanes of the Audubon Parkway at the 11 and 12 mile markers. A major street was flooded in the city of Owensboro.
This short-lived tornado occurred along Highway 813. One framed home and one mobile home were destroyed. There was minor damage to two framed homes. Four sheds were destroyed. Power lines were blown down. Several large trees were downed or uprooted. The destroyed mobile home was thrown about 30 feet into a tree. The lone resident of the mobile home was ejected, but he sustained no injuries requiring treatment. The destroyed framed home lost most of the roof, and bricks were shifted. Peak winds were estimated near 120 mph.
A trailer was overturned near Mortons Gap.
Two barns were damaged. One of the barns was nearly levelled. A pole barn lost one side and some roofing. Several trees were snapped or blown down, and several tree tops were snapped. Peak winds were estimated near 90 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345425, 343726, 342882, 342903, 345361, 345424, 342869, 345421, 342875, 342900, 342871.